Revlimid 3-Week Update


I have been taking the Revlimid immunotherapy treatment pills for just about three weeks. I think it’s safe to say that overall I have been feeling well and that the side effects are not much at all. The initial few days on the medication were tough, but that is always the case when shocking my body with a new set of chemicals. Everything seems to have synced up nicely. I no longer have the pain I was having in my bones when I first started (remember, this was a good thing indicating that my natural killer cells were zeroing in on the cancer cells and causing a flare, we hope). The fatigue is still pretty intense, but my head is clear and I’m able to live like a non-cancer patient, so for that I am grateful.
However, I can’t say that things have gone so smoothly during my continued adventures with Prednisone steroids. As I mentioned in my latest medical blog update, I had tapered down to zero after three months of use and my body went haywire with immense body aches, fatigue and high fevers. The Columbia team put me back on 10mg along with the start of the Revlimid 10mg to get things stabilized again.
After a week, I was having muscle vibrations and loss of strength in my quads – a common side effect of prolonged steroid use. To combat this, the team agreed to wean me off again as I was no longer having fevers. I started to taper off of the 10mg by 2.5mg at a time, dropping every five days. Apparently that wasn’t slow enough.

As soon as I hit 7.5 I started to feel very unsettled and overwhelmingly tired. Once I hit 5mg last week, dizzy spells kicked in. When going from sitting or laying to standing I would have very scary spells where my vision would blur, my ears would become full and I would have to hold onto something to keep from dropping to the ground. After several of these instances over a few days I had to report it to Columbia. They did not want me going into this weekend without having me thoroughly checked out by someone who knew my situation and history.  
I got a rush appointment with my pulmonologist who confirmed that my lungs sounded clear and that it wasn’t again the radiation pneuomnitis flaring up, but upon running some tests of my heart rate and blood pressure while laying, sitting, then standing, it was confirmed that my body wasn’t self-regulating correctly. When I went from sitting to standing my blood pressure would drop and my heart rate was jumping from 100 to 130bpm working overtime to try and get blood to my head, which it didn’t have the power to do. Apparently this orthostatic hypotension is again something common in those coming off of a long dose of steroids.
As much as I don’t like some of the effects the steroids have on me, I also don’t like the idea of fainting and crashing to the ground – something I’ve been able to avoid all my life even with all of my medical treatments and days of anemia. That situation was particularly worrisome as I already have an “athlete’s” low blood pressure (90/60). My pulmonologist and Dr. O’Connor’s nurse practitioner discussed the situation and have concluded that since I’ve now had two episodes when coming off of steroids that my body has most certainly developed a dependency and it’s likely that I have adrenal fatigue or failure altogether. In other words, my glands that should be producing the hormones and cortisol levels that I need to get adrenalin and stress response have gone kaput. The steroids were replacing those levels for so long that my own natural producers stopped putting out. Again, common, but dangerous.
So, I’m back on 10mg of Prednisone. This is about the amount that the human body produces naturally so we’re filling in with synthetics to keep me going. After just one day back on the 10mg my dizzy spells have just about dissipated completely. I am much more stable again. I’ll stay at this level for a bit then we’ll drop me off on an even slower taper schedule, by 1mg at a time. At that point we’ll do blood work to test my adrenal function and see if they’ve given up completely.
Other than that little issue, my blood work numbers look fantastic. Everything is in the normal range, and the treatment is not affecting my blood counts at all. After just two weeks on the Revlimid, my sed rate, which measures the amount of inflammation in my body, dropped from 100 to 42. We can’t rely on that number exclusively, but like to think that it’s a really good sign that the Revlimid is working against the disease.
Not only am I surviving this treatment, but we survived another hurricane; we didn’t even lose power in our home. Instead, it was a night in with our neighbors and their kids playing Catch Phrase as the wind howled outside. Nothing but a few tree branches was lost here. My thoughts are with those along the shoreline and our friends in Manhattan that fared so much worse. 

LymphomaInfo Social